Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 331, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 14, 2013, 3:14 PM CDT for Graham County, Kansas. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2013, 3:14 PM CDT (20:14 UTC)
- Expired
- Oct 14, 2013, 3:30 PM CDT
- In force
- 16 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 3:14 PM CDT | HAIL 1.75 | 2 W Nicodemus, KS | |
| Oct 14, 3:18 PM CDT | HAIL 0.88 | Bogue, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
498
WUUS53 KGLD 142014
SVRGLD
KSC065-142030-
/O.NEW.KGLD.SV.W.0331.131014T2014Z-131014T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM CDT MON OCT 14 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRAHAM COUNTY IN NORTHWEST KANSAS...
* UNTIL 330 PM CDT
* AT 311 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOGUE...AND
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3930 9973 3944 9973 3948 9960 3946 9959
3932 9960
TIME...MOT...LOC 2014Z 253DEG 26KT 3938 9965
HAIL...1.00IN
WIND...60MPH
$$
ROBINSON1 follow-up statement
662
WWUS53 KGLD 142028
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON OCT 14 2013
KSC065-142038-
/O.EXP.KGLD.SV.W.0331.000000T0000Z-131014T2030Z/
GRAHAM KS-
328 PM CDT MON OCT 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAHAM COUNTY
WILL EXPIRE AT 230 PM MDT/330 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 3930 9973 3944 9973 3948 9960 3946 9959
3932 9960
TIME...MOT...LOC 2028Z 253DEG 26KT 3941 9952
$$
ROBINSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:07 PM CDT, 7 minutes earlier.
Area forecast discussion, Oct 14, 3:07 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT MON OCT 14 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 207 PM MDT MON OCT 14 2013
AS OF 3 PM CDT...2 PM MDT...AN ACTIVE WEATHER PATTERN WAS SET UP
ACROSS THE TRI-STATE AREA. A SURFACE LOW PRESSURE WAS LOCATED OVER
CENTRAL NEBRASKA...MOVING TO THE NORTHEAST. A COLD FRONT WAS MOVING
ACROSS THE REGION...LOCATED ROUGHLY FROM A TRENTON NEBRASKA TO
OAKLEY KANSAS TO MARIENTHAL KANSAS. WINDS OF 30 TO 40 MPH WITH GUSTS
AS HIGH AS 55 MPH HAVE BEEN OBSERVED BEHIND THE FRONT. HOWEVER...AS
THE FRONT HAS EXPANDED IN SIZE AND MOVED EAST...WIND SPEEDS HAVE
COME DOWN. TEMPERATURES RANGED FROM THE UPPER 60S TO LOW 70S AHEAD
OF THE FRONT TO THE MID 50S TO LOW 60S BEHIND THE FRONT. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT...SOME OF WHICH HAVE
BEEN STRONG TO MARGINALLY SEVERE. SKIES WERE MOSTLY CLEAR WITH THE
EXCEPTION OF CLOUDY SKIES IN LOCATIONS WITH ONGOING THUNDERSTORMS.
FOR THE REST OF THE AFTERNOON AND EVENING...AS THE COLD FRONT PUSHES
THROUGH...EXPECT PRECIPITATION CHANCES AND THUS THREAT FOR SEVERE
THUNDERSTORMS TO DIMINISH. THE FRONT SHOULD BE COMPLETELY THROUGH
THE REGION BY 5 PM CDT SO A QUIET EVENING WITH RESPECT TO
PRECIPITATION CAN BE EXPECTED. A FEW STORMS THIS AFTERNOON WILL
BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREAT. THERE IS A VERY SLIM OUTSIDE CHANCE OF A TORNADO BUT
DUE TO THE LINEAR NATURE TO THE STORMS/LACK OF DISCREET STORMS
AHEAD OF THE LINE...THINKING THE CHANCE FOR AN ISOLATED TORNADO IS
PRETTY SMALL. GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE
NIGHT WITH A GRADUAL WEAKENING TREND. NOT SURE IF THE WIND
ADVISORY WILL BE NEEDED THROUGH MIDNIGHT MDT BUT HAVE LEFT IT AS
IS FOR NOW. WITH SKIES CLEARING OUT...TEMPERATURES SHOULD BE ABLE
TO DROP INTO THE LOW TO UPPER 30S ACROSS THE AREA. WILL GO AHEAD
AND ISSUE A FROST ADVISORY FOR LOCATIONS ALONG AND WEST OF HIGHWAY
27 FOR TONIGHT.
FOR TOMORROW...GUSTY WINDS WILL PICK UP AGAIN. HOWEVER...HOW STRONG
REMAINS ANOTHER QUESTION. THE STRONG LOW PRESSURE SYSTEM WILL
CONTINUE HEADING NORTHEAST WITH A WEAKENING IN THE WIND FIELD ON THE
BACK SIDE OF THE LOW. UNDER MOSTLY CLEAR SKIES...MIXING SHOULD ALLOW
FOR SOME STRONGER GUSTS TO REACH THE GROUND. THE MAIN QUESTION IS
HOW STRONG THE WINDS WILL BE WITH THE DEPARTING LOW. THINKING IS
THAT WINDS WILL NOT BE STRONG ENOUGH TO REQUIRE A WIND ADVISORY.
HIGH TEMPERATURES SHOULD BE MUCH COOLER TOMORROW...ONLY REACHING THE
UPPER 40S TO MID 50S. NO PRECIPITATION IS EXPECTED AS SURFACE HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 424 AM MDT MON OCT 14 2013
WHILE THE ECMWF AND GFS START OUT IN REASONABLE AGREEMENT ON
THURSDAY WITH A LARGE LOW IN THE UPPER PATTERN OVER THE HUDSON BAY
EXTENDING INTO THE NORTHERN PLAINS AND GREAT LAKES REGION WITH A
SHORT WAVE ROTATING AROUND THE LOW THROUGH THE INTERMOUNTAIN
REGION...THE LEAD TROUGH OF THE GFS BECOMES MORE PROGRESSIVE AS THE
TRAILING SHORT WAVE TROUGH CUTS OFF FROM THE MAIN FLOW AND DIVES
SOUTH INTO BAJA BY 00Z SUNDAY. THE ECMWF MAINTAINS A CONNECTION
BETWEEN THE LEAD TROUGH AND THE EXTENSION OF IT OVER THE SOUTHWEST
UNITED STATES...SO IT PRODUCES A MEAN PATTEN THAT IS LESS
PROGRESSIVE AND IS SLOWER TO FLATTEN OVER THE CENTRAL UNITED STATES
BY SUNDAY NIGHT...EVEN THOUGH IT EVENTUALLY ALSO PRODUCES A CUTOFF
LOW CENTER OVER NORTHERN MEXICO BY 18Z SUNDAY.
THE GFS IS STILL HANGING ONTO A DRY SOLUTION FROM WEDNESDAY THROUGH
SUNDAY WHILE THE ECMWF IS STILL PRODUCING SOME PRECIPITATION OVER
THE CENTRAL HIGH PLAINS REGION THURSDAY NIGHT AND FRIDAY AS A WEAK
COOL SURGE MOVES INTO THE REGION AND A WEAK UPPER TROUGH MOVES
ACROSS THE FORECAST AREA. HAVE CONTINUED TO KEEP A SLIGHT CHANCE OF
PRECIPITATION ACROSS THE FORECAST AREA AND WOULD LIKE TO SEE SOME
BETTER AGREEMENT BEFORE BOOSTING POPS FOR THAT TIME PERIOD. COULD
SEE A MIX OF RAIN AND SNOW POSSIBLY CHANGING OVER TO ALL SNOW FOR A
BRIEF TIME PERIOD AROUND SUNRISE OVER THE WESTERN SECTIONS WHERE
OVERNIGHT LOWS WILL BE RIGHT AROUND FREEZING. BUT SINCE THERE IS
RELUCTANCE TO EVEN MENTION ANY PRECIPITATION AT THIS POINT...HAVE
KEPT IT ALL LIQUID AT THIS POINT. WILL LIKELY RESOLVE IT BETTER IN
SUBSEQUENT FORECASTS AS THAT TIME OF CONCERN MOVES INTO THE SHORT
TERM AND WE ARE FINISHED DEALING WITH CURRENT SHORT TERM CONCERNS OF
THUNDERSTORMS...WIND...AND A POSSIBLE FREEZE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1134 AM MDT MON OCT 14 2013
ACTIVE WEATHER IS EXPECTED AT BOTH TAF SITES OVER THE NEXT 24
HOURS AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH. FOR
KMCK...STORMS WILL MOVE OUT OVER THE NEXT HOUR. A STRONG COLD
FRONT WILL BLAST THROUGH KGLD AT 19Z AND KMCK BY 20Z. A FEW
ISOLATED SHOWERS AND STORMS ARE POSSIBLE ALONG THE FRONT. OF
BIGGER CONCERN IS THE STRONG NORTHWEST WIND GUSTS EXPECTED
IMMEDIATELY BEHIND THE FRONT. STRONG NORTHWEST WINDS WILL CONTINUE
THROUGHOUT THE NIGHT BUT SLOWLY DECREASE IN SPEED OVERNIGHT.
WINDS PICK UP AGAIN TOMORROW AS STRONGER NORTHWEST WINDS ALOFT
BEGIN TO MIX DOWN. SKY FORECAST IS SOMEWHAT COMPLICATED AS WELL.
THERE IS A PATCH OF MARGINALLY MVFR TO VFR CLOUDS ASSOCIATED WITH
THE FRONT. MID LEVEL CLOUDS SHOULD MOVE INTO KMCK TONIGHT. THEN
TOMORROW...IT IS POSSIBLE SOME LOW VFR CLOUDS...AROUND 4-5
KFT...TO POSSIBLY MVFR MOVE IN FROM THE NORTHWEST AS WRAP AROUND
MOISTURE SWINGS AROUND THE BACK OF THE LOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079>081.
&&
SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...RRHHazardous weather outlook, Oct 14, 12:00 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1100 AM MDT MON OCT 14 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1100 AM MDT MON OCT 14 2013 /1200 PM CDT MON OCT 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THE EARLY EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT. LARGE HAIL WILL BE POSSIBLE AS WELL. THE AREA THAT WILL HAVE THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM TRENTON NEBRASKA TO RUSSELL SPRINGS KANSAS. A STRONG COLD FRONT WILL MOVE THROUGH TODAY. SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO NEAR 45 MPH WILL BE POSSIBLE OVER MOST OF THE AREA AHEAD OF THE FRONT. BEHIND THE FRONT...NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 50 MPH POSSIBLE. RAPIDLY DROPPING TEMPERATURES ARE ALSO EXPECTED WITH THE FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY NIGHT...LOW TEMPERATURES WILL DROP TO 32 DEGREES OR LESS WITH A HARD FREEZE EXPECTED AT MANY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, Oct 14, 2:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 10 SE HOXIE 39.25N 100.31W
10/14/2013 E0.88 INCH SHERIDAN KS TRAINED SPOTTER
STRONG WINDS WITH ZERO VISIBILITY.
&&
MKSpecial weather statement, Oct 14, 2:36 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 136 PM MDT MON OCT 14 2013 KSZ029-142000- GOVE- 236 PM CDT MON OCT 14 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM QUINTER TO 13 MILES SOUTH OF GOVE...MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STRONG WINDS MAY RESULT IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3874 10057 3912 10040 3913 10014 3875 10015 TIME...MOT...LOC 1935Z 247DEG 29KT 3910 10026 3879 10046 ROBINSON
Local storm report, Oct 14, 2:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 N PENOKEE 39.36N 99.97W
10/14/2013 E0.88 INCH GRAHAM KS TRAINED SPOTTER
HAIL COVERED THE ENTIRE GROUND.
&&
MKLocal storm report, Oct 14, 2:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM NON-TSTM WND GST 4 N ATWOOD 39.87N 101.05W
10/14/2013 M55 MPH RAWLINS KS MESONET
&&
99Local storm report, Oct 14, 2:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.05W
10/14/2013 M51 MPH RAWLINS KS MESONET
&&
99Local storm report, Oct 14, 3:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 7 W LOGAN 39.66N 99.70W
10/14/2013 E0.50 INCH NORTON KS PUBLIC
QUARTER INCH OF RAINFALL MEASURED.
&&
MKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:56 AM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 16 hr |
| Oct 14, 11:47 AM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Oct 14, 1:02 PM CDT | Special Weather Statement | GLD | Logan | 28 min |
| Oct 14, 1:32 PM CDT | Special Weather Statement | GLD | Gove, Graham, Sheridan | 58 min |
| Oct 14, 1:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 32 min |
| Oct 14, 1:49 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Oct 14, 1:55 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 50 min |
| Oct 14, 2:32 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 43 min |
| Oct 14, 2:36 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Oct 14, 2:40 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 35 min |
| Oct 14, 2:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 32 min |
| Oct 14, 3:16 PM CDT | Special Weather Statement | GLD | Graham | 29 min |
| Oct 14, 3:26 PM CDT | Frost Advisory | GLD | Cheyenne, Greeley, Sherman, Wallace | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.